Skip to main content
Kent Academic Repository

A novel approach to egg and math: Improved geometrical standardization of any avian egg profile

Narushin, Valeriy, Orszulik, Stefan T., Romanov, Michael N, Griffin, Darren K. (2023) A novel approach to egg and math: Improved geometrical standardization of any avian egg profile. Annals of the New York Academy of Sciences, 1529 (1). pp. 61-71. ISSN 0077-8923. (doi:10.1111/nyas.15059) (Access to this publication is currently restricted. You may be able to access a copy if URLs are provided) (KAR id:102591)

PDF Author's Accepted Manuscript
Language: English

Restricted to Repository staff only until 28 August 2024.
Contact us about this Publication
[thumbnail of Narushin et al 3 revised.pdf]
PDF Publisher pdf
Language: English

Restricted to Repository staff only
Contact us about this Publication
[thumbnail of Narushin&al2023(ANYAS - A novel approach to egg and math).pdf]
Official URL:
https://doi.org/10.1111/nyas.15059

Abstract

Developing a geometric formulation of any biological object has a number of justifications and applications. Recently, we developed a universal geometric figure for describing a bird's egg in any of the possible basic shapes: spherical, ellipsoidal, ovoid, and pyriform. The formulation proved widely applicable but had a number of drawbacks, including a very obvious join between two parts of the egg. To correct this, we developed the Main Axiom of the universal mathematical formula. This essentially involved making the ordinate of the extremum of the function correspond to half the maximum egg breadth (B), and the abscissa to the reciprocal of the parameter w that reflects the shift of the vertical axis to its coincidence with B. This, in turn, helped us develop a new, simplified mathematical model without a nonbiological join. Experimental verification was performed to confirm the adequacy of the new geometric figure. It accurately described actual avian eggs of various shapes more closely than our previous model. To the best of our knowledge, our new, simplified equation can be applied as a standard for any bird egg that exists in nature. As a rather simple equation, it can be used in a broad range of applications.

Item Type: Article
DOI/Identification number: 10.1111/nyas.15059
Uncontrolled keywords: avian eggs, egg geometry, Hügelschäffer model, piecewise functions, standard egg shape
Subjects: Q Science > QA Mathematics (inc Computing science) > QA440 Geometry
Q Science > QH Natural history > QH324.2 Computational biology
Q Science > QL Zoology
S Agriculture > SF Animal culture
Divisions: Divisions > Division of Natural Sciences > Centre for Interdisciplinary Studies of Reproduction
Divisions > Division of Natural Sciences > Biosciences
Funders: University of Kent (https://ror.org/00xkeyj56)
SWORD Depositor: JISC Publications Router
Depositing User: Mike Romanov
Date Deposited: 05 Dec 2023 12:04 UTC
Last Modified: 28 May 2024 16:50 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/102591 (The current URI for this page, for reference purposes)

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.